High Wind, Lamoille
- When
- October 5, 2:00 AM EST to 3:00 AM EST
- Where
- Lamoille forecast zone
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Low pressure moved through the western Great Lakes Friday, October 4, 2002 and into Canada during the evening. By Saturday morning, October 5th, the storm system was over eastern Hudson Bay.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Low pressure moved through the western Great Lakes Friday, October 4, 2002 and into Canada during the evening. By Saturday morning, October 5th, the storm system was over eastern Hudson Bay. A strong cold front moved across northern New York and western Vermont during the late night of October 4th and the early morning hours of October 5th. It continued east across Vermont during the day of the 5th. This front was accompanied and followed by strong winds. A few trees were blown down in Smugglers Notch and Stowe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Oct 4, 9:22 PM EST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1022 PM EDT FRI OCT 4 2002
FIRST PERIOD...RADAR TRENDS OVER THE PAST COUPLE OF HOURS SHOW
PRECIP ALREADY INTO WESTERN AREAS OF NEW YORK. AS A RESULT...WILL
BRING THE PRECIPITATION IN BEFORE MIDNIGHT ACROSS NORTHERN NEW YORK
AND WELL AFTER MIDNIGHT ACROSS THE NORTHEAST KINGDOM. TEMPERATURES
ACROSS THE CWA ARE WARMING UP QUICKLY IN NORTHERN NEW YORK...WHILE
IN VERMONT...ESPECIALLY IN THE NORTHEAST KINGDOM AND CONNECTICUT
VALLEY...THE INVERSION HAS YET TO BREAK. LOW LEVEL WARMING SHOULD
EVENTUALLY OCCUR OVER ALL AREAS...SO RAISED TEMPERATURES FOR THE
OVERNIGHT PERIOD INTO THE 60S TO AROUND 70. RECENT OBSERVATIONS
ACROSS THE NORTHEAST AND OHIO VALLEY...OUT AHEAD OF THE COLD
FRONT...SHOW 15 TO 20 MPH SUSTAINED OVER MUCH OF THAT AREA...WITH
SOME GUSTS NEAR 35 MPH. WINDS TAPER OFF THOUGH THROUGH THE EASTERN
CWA ZONES...WHICH ARE SHOWING CALM/LIGHT WINDS AND FOG AS OF 01Z.
STILL EXPECT WINDS TO INCREASE SIGNIFICANTLY ACROSS THE ENTIRE
FORECAST AREA AND WILL LEAVE ALL WARNINGS AND ADVISORIES IN PLACE.
SECOND PERIOD...ADJUSTED TIMING FOR PRECIPITATION ENDING ACROSS THE
ENTIRE CWA. WILL END THE PRECIPITATION EARLY ACROSS THE ENTIRE AREA.
EXPECT THE COLD FRONT WILL MOVE THROUGH QUICKER THAN THE MODELS HAD
FORECAST. WINDS BEHIND THE COLD FRONT ARE SHOWING STEADY 20 TO 30
MPH...SO WILL BUMP UP WIND SPEEDS FROM BREEZY TO THE WINDY CATEGORY.
WILL MENTION GUSTS TO 40 MPH AS STEEP LOW LEVEL LAPSE RATES SUGGEST
PLENTY OF MIXING WILL OCCUR.
UPDATED ZONES TO BE ISSUED NO LATER THAN 1030 PM.
NEILSON/EVENSON
.BTV...HIGH WIND WARNING TONIGHT VTZ001-002-005-009 AND
NYZ026>031-NYZ034-035. WIND ADVISORY TONIGHT
VTZ003-004-006>008-010-VTZ011-012.NYZ026>031-034-035-VTZ001>012-041145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 540 AM EDT FRI OCT 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...A WIND ADVISORY IS IN EFFECT FOR TONIGHT FOR ALL OF NORTHERN NEW YORK...AND THE CHAMPLAIN VALLEY OF VERMONT INCLUDING THE WESTERN SLOPES OF THE GREEN MOUNTAINS. BREEZY SOUTH WINDS WILL DEVELOP TODAY...AND INCREASE OVERNIGHT AS STRONG LOW PRESSURE PASSES TO THE NORTH OF THE REGION. FOR FURTHER INFORMATION...PLEASE REFER TO THE WIND ADVISORY ISSUED BY THE NATIONAL WEATHER SERVICE AT 400 AM. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME....BUT DOWNED TREE LIMBS...LEADING TO SCATTERED POWER OUTAGES ARE POSSIBLE WITH THE STRONGER WINDS LATER THIS EVENING AND OVERNIGHT. PLEASE REFER ANY REPORTS OF DAMAGE OR SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN... MAINLY DRY AND SEASONABLY COOL WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE PERIOD. A COLD FRONT IS EXPECTED TO CROSS THE REGION ON MONDAY...ALONG WITH A CHANCE OF SHOWERS. JMG
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319475.